Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 71, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 7:44 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2018, 7:44 AM HST (17:44 UTC)
- Expired
- Nov 9, 2018, 10:02 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 92 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 8:29 AM HST | FLASH FLOOD | Waikane, HI | KAMEHAMEHA HIGHWAY WAS CLOSED DUE TO FLOODING AT WAIKANE STREAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
775
WGHW50 PHFO 091744
FFWHFO
HIC003-092045-
/O.NEW.PHFO.FF.W.0071.181109T1744Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
744 AM HST FRI NOV 9 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1045 AM HST.
* At 742 AM HST, the Waikane Stream gage showed a rapid rise in
water level. The stream is expected to overflow onto Kamehameha
Highway. Heavy rain also continues from Waihee to Kahuku. The area
of rainfall has been nearly stationary.
* Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2140 15789 2166 15807 2171 15800
2171 15797
$$
Kodama3 follow-up statements
380
WGHW70 PHFO 091817
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
817 AM HST FRI NOV 9 2018
HIC003-092045-
/O.CON.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
817 AM HST FRI NOV 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 814 AM HST...the Waikane Stream gage showed a water level rise of
almost 5 feet in 30 minutes. The stream is expected to inundate
Kamehameha Highway. Radar showed heavy rainfall continuing from
Waihee to Kahuku. The area of rainfall has been nearly stationary.
Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2140 15789 2166 15807 2171 15800
2171 15797
$$
Kodama874
WGHW70 PHFO 091832
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
832 AM HST FRI NOV 9 2018
HIC003-092045-
/O.CON.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
832 AM HST FRI NOV 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 829 AM HST...emergency managers reported that Kamehameha Highway
has been closed due to flooding at Waikane Stream. Gages at Waiahole
Stream and Kahana Stream showed elevated water levels. Radar showed
rainfall continuing along the windward Koolau slopes but at lower
intensities over the past 15 minutes.
Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Hauula, Laie, Waiahole, Kahaluu, Kahuku, Punaluu
and Kaaawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1045 AM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2140 15789 2166 15807 2171 15800
2171 15797
$$
Kodama859
WGHW70 PHFO 092002
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1002 AM HST FRI NOV 9 2018
HIC003-092010-
/O.CAN.PHFO.FF.W.0071.000000T0000Z-181109T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1002 AM HST FRI NOV 9 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
The Honolulu Department of Emergency Management reported that
Kamehameha Highway has been reopened at Waikane. Radar also showed
that rainfall activity has significantly diminished. Stream gages
showed water levels are dropping.
LAT...LON 2166 15792 2163 15793 2153 15784 2149 15785
2145 15782 2140 15789 2166 15807 2171 15800
2171 15797
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 3:51 AM HST, 3 hours 53 minutes earlier.
Area forecast discussion, Nov 9, 3:51 AM HST, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 351 AM HST Fri Nov 9 2018 .SYNOPSIS... A shear line just northwest of Kauai will move over Kauai this morning and continue moving southeast. The shear line will move past the Big Island on Sunday. A new high will build east behind the front. && .DISCUSSION... The latest surface analysis shows a 1032 mb surface high centered far northeast of the area near 44N 136W with a ridge extending to about 200 miles northeast of the islands. The ridge is producing gentle to moderate east northeast winds over the islands. The ridge will move northeast and erode from the west over the next few days. A poorly defined northeast to southwest shear line lies northwest of Kauai. The shear line marks the boundary between weaker east northwest winds southeast of the shear line and stronger northeast winds northwest of the shearline. There are some showers along the line, but the shower band is currently rather diffuse. A surface trough about 200 miles southeast of the Big Island is forecast to move north and sharpen. There is a large area of layered clouds and embedded thunderstorms southeast of the Big Island associated with this trough. The GFS and ECMWF show these clouds and showers remaining east of the Hawaiian Islands. With a weak pressure gradient over the area, land breezes prevail over the Big Island and Maui County with clear skies over most areas. The east northeast winds are carrying some showers over windward areas of Oahu and Kauai. Showery low clouds associated with the shear line are expected to reach Kauai later this morning. These showers will move across Oahu tonight, across Maui County on Saturday and across the Big Island of Hawaii Saturday afternoon through Sunday morning. Locally strong north northeast winds will spread over the islands behind the shear line. There will be cooler, drier air behind the shearline, so rainfall will subside. Differences remain between the GFS and ECMWF with the timing of the shear line and our forecasts may need to be updated to reflect changes in timing. A surface high will build east behind the shear line. Early next week winds will shift out of the northeast. As the winds shift to a more- typical northeasterly trade-wind direction, showers will be focused over mainly windward areas with mostly dry weather over leeward areas. By the middle of next week as the high moves away to the northeast. Winds will weaken and increasing moisture may bring an uptick in showers during the second half of the coming week, but it is too early to be very confident about that. && .AVIATION... There will be light east northeast flow across the island chain through this afternoon. VFR will prevail through most of the morning. The shear line will reach Kauai by late morning, then move southeast, reaching Oahu between 0200-0400Z. Clouds and showers are forecast to increase over Kauai and the surrounding waters ahead of the shear line. The shear line is likely to produce enough MVFR coverage to require AIRMET Sierra for MTN OBSC on Kauai by late morning and on Oahu by this evening. Strong NE winds will spread over the area behind the shear line. AIRMET Tango for turbulence in the lee of the mountains may be needed tonight. && .MARINE... Fresh to strong northerly winds are expected to fill in across the Kauai and Oahu waters through the day today, then across the rest of the state tonight through the weekend as a shear line moves down the island chain. Seas have already responded at the Hanalei buoy this morning with heights nearing the advisory mark (10 ft). As a result, a small craft advisory has been issued over the Kauai and Oahu waters to account for a combination of winds and seas. This advisory will likely be expanded across most exposed waters later today or tonight, which will likely hold through the weekend. Winds will shift to a more typical trade wind direction Sunday night into early next week, potentially holding in the fresh to strong category as a ridge of high pressure noses southeast over the state. A combination of strong northerly winds and a 12 sec northerly swell filling in above predicted levels will likely drive surf heights toward the advisory mark for north facing shores of Kauai today, and possibly for north facing shores of Oahu tonight into Saturday. This source will hold through Sunday, then slowly ease early next week. A small northwest swell is expected to fill in Monday with a larger reinforcing north-northwest swell expected Tuesday through midweek. This reinforcement will likely support advisory-level surf for exposed north and west facing shores by Tuesday night. A moderate long-period southwest swell is expected to fill in later today, peak Saturday at heights around the summer average, then gradually decline into early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory for waters around Kauai and Oahu. && DISCUSSION...Donaldson AVIATION...Lau/Thomas MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 4:37 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 8, 5:56 PM HST | Flash Flood Warning | HFO | Honolulu | 61 min |
| Nov 8, 6:29 PM HST | Areal Flood Advisory | HFO | Hawaii | 99 min |
| Nov 8, 9:56 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 8, 10:33 PM HST | Flash Flood Warning | HFO | Honolulu | 117 min |
| Nov 9, 3:47 AM HST | Small Craft Advisory | HFO | 4 days | |
| Nov 9, 7:27 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.